Kansas, 2023

Hail and Damaging Winds in Kansas, June 3, 2023

June 3, 2023 · NWS ICT · 3 events in 2 counties and zones

Diurnally driven thunderstorms developed during the afternoon of June 3rd, 2023. The afternoon and early thunderstorms produced isolated wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Diurnally driven thunderstorms developed during the afternoon of June 3rd, 2023. The afternoon and early thunderstorms produced isolated wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 3, 11:39 AM CST, 30 minutes earlier.

Area forecast discussion, Jun 3, 11:39 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1239 PM CDT Sat Jun 3 2023

.SHORT TERM...(Today through Monday night)
Issued at 310 AM CDT Sat Jun 3 2023

Bottom Line Up Front:  Heavy rain and flooding potential across much
of Central and South Central Kansas during the afternoon.

Current WV satellite imagery shows a strong mid level back door
"front" approaching from the northeast and a strong short wave with
a pronounced stream of moisture in attendance.  This lends to a
higher potential for some heavy rain and localized flooding over
much of Central and South Central Kansas during the late morning and
into the afternoon today.  The NAM/RAP/FV3 all indicate a strong
potential for sustained moisture advection at the 700mb level
through much of the day.  Combine this with decent 500mb vorticity
in phase with the 700mb moisture, presents a strong possibility the
area of showers and embedded thunderstorms that will encroach on the
CWA during the day will stall for a few hours during the afternoon.
The main flood threat looks to remain in along and west of I-135 but
that does not mean areas along the turnpike will not see heavy rain.
 Expecting a little more sunshine here which will increase in the
instability providing the potential for some heavy rain and gusty
winds from strong thunderstorm activity.  As such, there is the
possibility for some brief flooding issues along the turnpike this
afternoon as well. In addition to a higher potential for high
rainfall amounts, temperatures are likely to be kept in check. Could
see the western areas of the CWA struggling to get out of the 70s
today and low 80s for the much of the rest of the CWA.  Only the far
eastern areas of the CWA are likely to reach the mid 80s today.

Tonight, the rain looks to slowly come to an end as the short wave
will win out over the mid level boundary to the east pushing it off
to the east.  As this occurs, the moisture advection will also be
pushed off to the east and slowly exit the region during the night.
By Sunday, rain fall amounts will drop off but there will still be a
good chance for scattered showers and thunderstorms through the day.
 Areal coverage is expected to be considerably less and temperatures
will be a little warmer.  Monday looks to be the driest and warmest
day of the short term.  Some subsidence is expected to push into the
region for Monday allowing the skies to clear some and temperatures
to rise into the mid 80s.

Metzger

.LONG TERM...(Tuesday through Friday)
Issued at 310 AM CDT Sat Jun 3 2023

The extended range, looks to start out quiet and warmer with high
pressure building into the region.  As such, Tuesday and Wednesday
look to remain partly cloudy and warm.  Wednesday night and to
Thursday look to become active once again  The GFS and Canadian
families are the primary ensemble families indicating a good chance
for showers and thunderstorms.  This is very different solution than
previous runs so confidence remains low.  Temperatures are likely to
be the warmest on Tuesday and Wednesday with lower temperatures more
likely on Thursday and into Friday of next week as the precipitation
chances pick up again.

Metzger

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1229 PM CDT Sat Jun 3 2023

Concerns:
1) Showers and thunderstorms
2) MVFR conditions in north central KS Sunday AM

Scattered showers and thunderstorms have developed from north
central to southeast Kansas. The scattered coverage made vicinity
wording seem to fit the best for now with tempo groups of
TSRA. There could be gusty winds and possibly even dime sized
hail with any of the stronger storms. It is hard to say that the
coverage will be widespread enough for any of the TAF sites to go
with prevailing. Early this afternoon will be the peak window with
the activity expected to wane close to 0Z. Amendments may be
needed to account for the ongoing activity and potentially extend
the timeline depending on what occurs. This could be handled with
the next issuance as well. MVFR ceilings are anticipated again
(similar to this AM) in north central and western Kansas late
tonight into early Sunday morning. Less precipitation coverage is
expected on Sunday with the focus shifting back west given high
pressure moving in.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    82  62  85  63 /  60  40  30  10
Hutchinson      82  59  84  60 /  60  40  30  10
Newton          83  61  85  61 /  70  40  30  10
ElDorado        82  61  85  62 /  70  40  20  10
Winfield-KWLD   82  61  85  62 /  60  40  20  10
Russell         80  58  82  58 /  70  50  50  10
Great Bend      79  58  80  58 /  60  50  50  10
Salina          85  60  87  61 /  70  40  20  10
McPherson       83  59  85  60 /  70  40  30  10
Coffeyville     86  62  88  63 /  70  20  10  10
Chanute         86  61  88  64 /  70  20  10  10
Iola            86  61  88  63 /  60  20  10  10
Parsons-KPPF    86  61  88  64 /  70  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Metzger
LONG TERM...Metzger
AVIATION...VJP
Hazardous weather outlook, Jun 3, 5:58 AM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
658 AM CDT Sat Jun 3 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
658 AM CDT Sat Jun 3 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms with locally heavy
rainfall are expected today, with the highest chances this afternoon.
Minor lowland flooding will be the main threat. A locally strong
storm with gusty winds and small hail will also be possible. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic hit-or-miss showers and thunderstorms are possible across
the region Sunday through Friday, especially during the afternoon
hours. Organized severe weather is unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Jun 3, 11:09 AM CST, 1 hour before
Preliminary Local Storm Report
National Weather Service Wichita KS
1209 PM CDT Sat Jun 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     Hail             2 E Wichita             37.75N 97.30W
06/03/2023  E0.70 inch       Sedgwick           KS   Broadcast Media

            40 to 50 mph winds as well.

&&

LJH
Special weather statement, Jun 3, 11:26 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
1226 PM CDT Sat Jun 3 2023

KSZ068-069-083-031800-
Butler KS-Harvey KS-Sedgwick KS-
1226 PM CDT Sat Jun 3 2023

...Strong thunderstorms will impact portions of northeastern
Sedgwick, Harvey and Western Butler Counties through 100 PM CDT...

At 1225 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sedgwick to 5 miles south of Augusta. Movement
was northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita, Newton, Andover, Augusta, Park City, Valley Center, Bel
Aire, Rose Hill, Hesston, Maize, Halstead, North Newton, Sedgwick,
Towanda, Burrton, Benton, Whitewater, Downtown Wichita, Kechi and
Eastborough.

This includes the following highways...
 Interstate 135 between Mile Markers 6 and 42.
 Interstate 35 between Mile Markers 46 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3795 9770 3807 9771 3817 9770 3817 9728
      3789 9703 3760 9693 3760 9724
TIME...MOT...LOC 1725Z 148DEG 13KT 3793 9745 3762 9698

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Jun 3, 11:30 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
1230 PM CDT Sat Jun 3 2023

KSZ032-033-047-048-050-051-031800-
Ellsworth KS-Rice KS-McPherson KS-Russell KS-Lincoln KS-Barton KS-
1230 PM CDT Sat Jun 3 2023

...Strong thunderstorms will impact portions of western McPherson,
southwestern Lincoln, eastern Rice, Ellsworth, Russell and
northeastern Barton Counties through 100 PM CDT...

At 1229 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Russell to near Inman.
Movement was northwest at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mcpherson, Lyons, Ellsworth, Moundridge, Inman, Wilson, Kanopolis,
Marquette, Little River, Holyrood, Lucas, Bushton, Sylvan Grove,
Geneseo, Luray, Dorrance, Lorraine, Windom, Bunker Hill and Paradise.

This includes the following highways...
 Interstate 135 between Mile Markers 56 and 57.
 Interstate 70 between Mile Markers 190 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 9903 3914 9849 3866 9792 3861 9793
      3861 9786 3817 9749 3817 9794 3851 9844
TIME...MOT...LOC 1729Z 145DEG 24KT 3897 9874 3826 9772

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Jun 3, 11:39 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
1239 PM CDT Sat Jun 3 2023

KSZ096-100-031815-
Labette KS-Neosho KS-
1239 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of eastern Labette and
southern Neosho Counties through 115 PM CDT...

At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm
over Oswego, moving northwest at 30 mph. Another strong storm was
over Parsons.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parsons, Oswego, Chetopa, Altamont, Bartlett, Labette, Lake Parsons,
Dennis and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9523 3745 9549 3746 9509 3739 9509
      3738 9508 3735 9507 3700 9508
TIME...MOT...LOC 1739Z 145DEG 24KT 3713 9510

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Jun 3, 12:02 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
102 PM CDT Sat Jun 3 2023

KSZ032-033-048-049-051-031845-
Ellsworth KS-McPherson KS-Russell KS-Lincoln KS-Saline KS-
102 PM CDT Sat Jun 3 2023

...Strong thunderstorms will impact portions of northwestern
McPherson, southern Lincoln, Ellsworth, Russell and southwestern
Saline Counties through 145 PM CDT...

At 102 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Natoma to 5 miles northeast of Marquette.
Movement was north at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russell, Ellsworth, Wilson, Kanopolis, Marquette, Lucas, Sylvan
Grove, Brookville, Luray, Dorrance, Falun, Bunker Hill, Paradise,
Waldo, Westfall, Ellsworth Airport, Kanopolis Lake, Wilson State
Park, Kanopolis State Park and Wilson Lake.

This includes Interstate 70 between Mile Markers 189 and 238.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 9904 3913 9849 3917 9849 3880 9771
      3846 9777 3851 9793 3852 9793 3852 9798
      3867 9848 3870 9848 3870 9859 3906 9904
TIME...MOT...LOC 1802Z 165DEG 23KT 3919 9897 3862 9779

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 3, 12:06 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
106 PM CDT Sat Jun 3 2023

KSZ098-031845-
Chautauqua KS-
106 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of central Chautauqua
County through 145 PM CDT...

At 106 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sedan, moving northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sedan, Peru, Chautauqua, Elgin and Niotaze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3725 9652 3730 9625 3701 9596 3700 9597
      3700 9628
TIME...MOT...LOC 1806Z 131DEG 18KT 3716 9624

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

The radar

The Tulsa radar (KINX), 133 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Labette

When
June 3, 12:09 PM CST
Where
Labette County, Parsons
Measured
0.75 in hail
Reported by
Public
Coordinates
37.350, -95.270

Thunderstorm Wind, Montgomery

When
June 3, 1:22 PM CST to 1:29 PM CST
Where
Montgomery County, Coffeyville Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.100, -95.570

Thunderstorm Wind, Montgomery

When
June 3, 1:23 PM CST to 1:30 PM CST
Where
Montgomery County, Cherryvale
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
37.270, -95.550

Tree limbs were reported snapped.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109019, 1109020, 1109021.